Alert archive / Georgia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 114, NWS Atlanta, GA

May 31, 2001Carroll County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 31, 2001, 7:53 PM EDT for Carroll County, Georgia. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 31, 2001, 7:53 PM EDT (23:53 UTC)
Expired
May 31, 2001, 8:30 PM EDT
In force
37 min
Issued by
NWS Atlanta, GA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Carroll County, GA

What was reported inside it

TimeReportWhereRemark
May 31, 8:28 PM EDTHail 0.75Carrollton, GAThe public reported dime size hail in Carrollton and two reports from amateur radio operators provided dime size hail reports along Georgia Highway 166 northeast of Carrollton to Sand Hill.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 7:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.9 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2001-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2001-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1555 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 312354
SVRATL

GAC045-010030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
753 PM EDT THU MAY 31 2001

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARROLL COUNTY IN NORTHWEST GEORGIA

* UNTIL 830 PM EDT

* AT 750 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING WINDS UP TO 60 MPH
  LOCATED 11 MILES WEST OF MOUNT ZION...MOVING EAST AT 20 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...MOUNT ZION
  AND CARROLLTON.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER TH\E STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3361 8532 3355 8531 3351 8492 3371 8506
          3369 8519

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:00 PM EDT, 4 hours 53 minutes earlier.

Area forecast discussion, May 31, 3:00 PM EDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
300 PM EDT THU MAY 31 2001

NOT MUCH GOING ON AT THE PRESENT TIME ACROSS THE CWA. BETWEEN
OUTFLOWS FROM THE CONVECTION OVER EASTERN MISSISSIPPI AND THE
APPROACHING FRONT SHOULD SEE SOME RAIN MOVE ACROSS THE CWA TONIGHT.
BEST CHANCES ARE IN THE NORTHWEST AS THE SHORT WAVE MOVES ACROSS
MIDDLE TENNESSEE. BOTH NGM AND ETA HAVE THE BEST MOISTURE FIELD
MOVING INTO MIDDLE GEORGIA FRIDAY AFTERNOON. THE ACTUAL FRONT WASHES
OUT ON THE ETA...BUT THE AVIATION SHOWS MUCH STRONGER DRYING. BY
SATURDAY THE MAV HAS DEW POINTS IN THE LOWER 50S AT ATL WHILE THE
FWC KEEPS THEM IN THE LOWER 60S. THUS A QUESTION OF WHETHER TO KEEP
POPS IN FOR SATURDAY WITH AVIATION SHOWING STABLE AIR OVER THE
STATE...AND THE ETA SHOWING MARGINAL INSTABILITY WITH AN LI OF -2.
WILL KEEP SMALL POPS IN FOR SATURDAY AS THE NEXT FRONT APPROACHES.
THAT FRONT SHOULD DRY THINGS ENOUGH TO KEEP POPS OUT FOR SUNDAY AND
MONDAY. WILL PUT POPS IN FOR TUESDAY...ALTHOUGH THIS SOMEHWAT IN
DOUBT AS IT IS A FLIP-FLOP FROM PREVIOUS RUNS.

FCSTID = 26
ATL   68  77  63  80 /  60  70  10  20
AHN   65  80  60  83 /  50  70  20  30
GVL   66  78  62  81 /  50  70  20  30
RMG   65  76  59  79 /  80  60  10  30
CSG   69  82  65  86 /  40  60  20  20
MCN   66  85  65  86 /  40  70  20  20

.ATL...
GA...NONE.

Nearby

Severe Thunderstorm Warnings in Georgia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.